, Volume 161, Issue 5, pp 281-283
Date: 08 Mar 2002

Possible activation of an intramyocardial inflammatory process (Staphylococcus aureus) after treatment with infliximab in a boy with Crohn disease

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract.

In an 11-year old boy with Crohn disease, long-term therapy with prednisolone was decided to be augmented by infliximab, a monoclonal antibody to tumour necrosis factor alpha. The patient, who was in a stable clinical condition with low signs of inflammation at that time, deteriorated 3 days after the first dose of 200 mg infliximab with fever, nausea, myalgia and signs of cardiac failure. Echocardiography demonstrated destruction of the aortic valve with third grade insufficiency. In the blood culture, a susceptible strain of Staphylococcus aureus was isolated. Antibiotic therapy resulted in rapid improvement, but the aortic valve had to be replaced by a homograft due to massive insufficiency. At surgery, there were no signs of endocarditic vegetations, the aortic ring and the right coronary aortic cusp had been destroyed by a massive intramyocardial abscess, leading from close beneath the aortic ring in the direction of the right atrium. The size of the process suggested chronic infection or reinfection after several weeks. As clinical and laboratory signs as well as echocardiographic changes pointed to a dramatic flare-up shortly after the administration of infliximab, we suggest that this chronic inflammatory process was activated by infliximab. Conclusion: when using infliximab, special awareness of potential risks is necessary in patients with chronic infections or in a state of immunodeficiency.

Electronic Publication